Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 149, NWS Northern Indiana

September 22, 2005Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Sep 22, 2005, 8:43 AM EDT for Berrien County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2005, 8:43 AM EDT (12:43 UTC)
Expired
Sep 22, 2005, 9:30 AM EDT
In force
47 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.7 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 221244
SVRIWX
MIC021-221330-
/O.NEW.KIWX.SV.W.0149.050922T1243Z-050922T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
843 AM EDT THU SEP 22 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BERRIEN COUNTY IN MICHIGAN

* UNTIL 930 AM EDT

* AT 840 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  SEVERE STORM WAS LOCATED NEAR BRIDGMAN...OR ABOUT 11 MILES
  NORTHWEST OF BUCHANAN...AND MOVING EAST AT 35 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  BUCHANAN AND BERRIEN SPRINGS...
  NILES...

LAT...LON 4202 8661 4184 8668 4172 8624 4193 8617

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 7:42 AM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 22, 7:42 AM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
642 AM EST THU SEP 22 2005

.AVIATION...
SOME ELEVATED CONVECTION HAS MOVED INTO THE AREA FROM NORTHERN
ILLINOIS. ITS LIGHT AND SPOTTY MOVING TOWARDS SBN SO JUST PUT IN A
TEMPO AT THE BEGINNING OF THE TAF FOR SBN. THEN MORE CONVECTION IS
EXPECTED THIS AFTERNOON AT BOTH SBN AND FWA WHEN THE FRONT MOVES
THROUGH. WITH THE HEAVIER THUNDERSTORMS CONDITIONS COULD GO DOWN TO
MVFR. THE TIGHT PRESSURE GRADIENT TODAY WILL CREATE GUSTY WINDS AT
BOTH AIRPORTS ALSO. WITH THE FRONT THERE WILL BE LOW LEVEL MOISTURE
AROUND RESULTING IN LOW VFR TO HIGH MVFR CEILINGS THIS AFTERNOON.
FOR NOW NO MENTION OF RAIN TONIGHT IN THE TAFS. IT WILL HAVE TO BE
WATCHED TO SEE IF ANY CONVECTION DEVELOPS.
&&

.UPDATE...
WILL SEND OUT A QUICK UPDATE TO INCLUDE A CHANCE OF
SHOWERS/THUNDERSTORMS ALL LOCATIONS THIS MORNING AS ELEVATED
CONVECTION CONTINUES TO SLIDE ESE INTO THE FORECAST AREA.
&&

.PREV DISCUSSION...
SHORT TERM...
TODAY AND TONIGHT.

AT 08Z...A COLD FRONTAL BOUNDARY EXTENDED FROM LAKE SUPERIOR...SWWD
INTO NW WISCONSIN...SE MN...NW IOWA...THEN INTO THE SRN PLAINS.
THIS FRONT WILL AFFECT THE CWFA OVER THE NEXT 24 HOURS AS IT PASSES
THROUGH.

SATELLITE AND RADAR MOSAIC THIS MORNING DEPICT AN EXPANSIVE AREA OF
SHOWERS AND THUNDERSTORMS ACRS WISCONSIN...LAKE MICHIGAN...AND WRN
MICHIGAN.  THESE SHOWERS AND THUNDERSTORMS WERE ELEVATED IN
NATURE...AND WERE BEING DRIVEN BY SFC TO 850 MB LLJ AND UPR LVL DIV
FROM A MID LVL S/WV.  SOME OF THESE SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED AS FAR SOUTH AS NRN ILLINOIS AND SRN LAKE MICHIGAN.  THESE
STORMS WERE MOVING EAST...AND SHOULD AFFECT THE FAR NWRN CWFA THIS
MORNING.  HAVE COVERED THIS WITH A CHC/SLIGHT CHC POP...AND WILL
MONITOR RADAR TRENDS SHOULD AN UPDATE BE NEEDED.  OTHERWISE
...LOCATIONS ALONG AND GENERALLY SOUTH OF THE MICHIGAN/INDIANA
BORDER WILL NOT SEE PCPN UNTIL THE AFTN HOURS WHEN THE COLD FRONT
PUSHES INTO THE REGION.  A VERY WARM...MOIST AND UNSTABLE AIRMASS
WILL BE ADVECTED INTO THE AREA OUT AHEAD OF THE FRONT.  AS RESULT
...SBCAPES OF 2500 TO 3500 J/KG ARE EXPECTED DURING PEAK HEATING.
THE ONE CAVEAT TO THIS SCENARIO IS THAT MODEL SOUNDING CONTINUE TO
SHOW A PRONOUNCED 850 MB TO 700 MB CAPPING INVERSION THIS AFTN.
HOWEVER...SFC TO 925 MB FRONTAL CONV...UPR DIVERGENCE/LARGE SCALE
ASCENT WITH APCHING S/WV...AND UNSEASONABLY WARM TEMPS IN THE MID
AND UPPER 80S SHOULD ALLOW THE CAP TO BREAK.  AS A RESULT...WILL
MAINTAIN THE 60 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE
ENTIRE REGION THIS AFTN.  SOME OF THE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

THE COLD FRONT WILL SLIP SOUTH OF THE CWFA TONIGHT.  HOWEVER...WITH
850 MB TO 700 MB FRONTOGENETIC FORCING/DEFORMATION NOTED ON THE
MODELS...WILL KEEP A CHC OF PCPN GOING IN THE OVERNIGHT HOURS.  THE
EXCEPTION WILL BE THE FAR NORTHERN ZONES WHERE ENOUGH DRY AIR WILL
MOVE IN TO CUT OFF PCPN.

AS FOR TEMPS...WENT A LITTLE WARMER THAN GUIDANCE ACRS THE SERN CWFA
DUE TO EXPECTED SUNSHINE THIS MORNING/EARLY AFTN.  FOR TONIGHT.
..WENT CLOSER TO THE COOLER MAV GUIDANCE.

LONG TERM...
SOME CHANGES WERE MADE TO FRIDAY INTO SATURDAY...AND SATURDAY NIGHT
THROUGH WEDNESDAY WAS LEFT ALONE. MODELS ARE STARTING TO
CONSISTENTLY AGREE THAT THE HIGH PRESSURE BEHIND TOMORROWS FRONT
WILL BE SLIDING EASTWARD FRIDAY AND FRIDAY NIGHT. THIS IS LOOKING TO
ALLOW THE FRONT AND MOISTURE TO RETURN TO THE AREA FRIDAY NIGHT INTO
SATURDAY. SO ALSO WITH HIGHER GUIDANCE POP VALUES, HAVE MESHED WITH
SURROUNDING OFFICES AND PUT IN PRECIP CHANCES FOR THE REST OF FRIDAY
INTO SATURDAY. THE FRONT SHOULD BE FAR ENOUGH SOUTH TO BE ABLE TO
LEAVE THE FAR NORTHERN PART OF OUR CWA DRY FOR FRIDAY INTO FRIDAY
NIGHT. THEN RAIN CHANCES FOR THE ENTIRE CWA ON SATURDAY AS THE FRONT
WORKS BACK INTO THE AREA AND THE MODELS MOVE THE PRECIP FROM
SOUTHWEST TO NORTHEAST ON SATURDAY. SEVERE INDICES ARE NOT REALLY
INDICATING ANY THUNDER CHANCES TIL SATURDAY AFTERNOON...FOR EXAMPLE
LI VALUES DO NOT FALL BELOW ZERO TIL SATURDAY AFTERNOON AND CAPE
VALUES IN BUFKIT ARE AT THE MOST 20 J/KG, SO HAVE MADE FRIDAY,
FRIDAY NIGHT, AND SATURDAY MORNING JUST A CHANCE FOR SOME RAIN
SHOWERS. FORECAST SOUNDINGS IN BUFKIT ARE ALSO SHOWING DEEP MOISTURE
AND RAIN CHANCES FOR FRIDAY AND FRIDAY NIGHT. TEMPERATURES FOR THE
FRIDAY THROUGH NEXT WEDNESDAY PART OF THE FORECAST WERE STILL
LOOKING GOOD, SO NO MAJOR CHANGES THERE. ANOTHER COLD FRONT IS STILL
EXPECTED TO MOVE THROUGH THE AREA ON SUNDAY BRINGING ANOTHER CHANCE
FOR RAIN. THEN HIGH PRESSURE WILL MOVE IN FOR MONDAY TO WEDNESDAY.

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/UPDATE...HICKMAN
LONG TERM....BML
Hazardous weather outlook, Sep 22, 6:09 AM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 AM EST THU SEP 22 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231008-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
509 AM EST THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT PUSHES
SOUTH INTO THE LOWER GREAT LAKES AND OHIO VALLEY REGION TODAY AND
TONIGHT. THERE IS A THREAT FOR SEVERE STORMS WITH THIS FRONT
...MAINLY THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON...
SUNDAY...AND SUNDAY NIGHT.  IT IS TOO EARLY AT THIS TIME TO DETERMINE
THE SEVERE RISK OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.

&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-231008-
509 AM EST THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT PUSHES
SOUTH INTO THE LOWER GREAT LAKES TODAY. THERE IS A THREAT
FOR SEVERE STORMS WITH THIS FRONT...MAINLY THIS AFTERNOON.
THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS IN
EXCESS OF 50 KNOTS AND LARGE HAIL.

ALSO...NORTH TO NORTHEAST WINDS OF 15 TO 25 KNOTS WILL OCCUR BEHIND
THE COLD FRONT THIS AFTERNOON THROUGH FRIDAY.  THIS WILL RESULT IN
WAVES OF 3 TO 5 FEET LATE THIS AFTERNOON...BUILDING TO 5 TO 8 FEET
OVERNIGHT.  WAVES WILL GRADUALLY SUBSIDE TO 2 TO 4 FEET BY FRIDAY
AFTERNOON.  THESE WAVES WILL POSE A HAZARD TO SMALL CRAFTS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON...
SUNDAY...AND SUNDAY NIGHT.  IT IS TOO EARLY AT THIS TIME TO DETERMINE
THE SEVERE RISK OF THESE STORMS.

&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 5:05 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph55 min
Sep 22, 6:00 PM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph60 min
Sep 22, 7:00 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale75 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.